MAUDE Adverse Event Report: BIOMÉRIEUX INC. BACT/ALERT SN; BACT/ALERT SN (PLASTIC)

BIOMÉRIEUX INC. BACT/ALERT SN; BACT/ALERT SN (PLASTIC)
Catalog Number 259790
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
As part of a study conducted on positive rate in his laboratory, a customer in united states notified biomérieux of obtaining false positive results associated with bact/alert sn: b)(4) - (ref: (b)(4), lot: 0001058472) the customer noted that based on the false positive results patients were kept longer and flown out to other hospitals.The customer also confirmed that antibiotics were prescribed based on the false positive results.The customer mentions that these false results has led to patients being kept longer or flown out.The customer also confirmed that the physician had prescribed antibiotics to the patients based on the false positive results.At the time of the assessment, the customer has not confirmed if the false positive result is a clinical false positive or if they are related to probable contaminants.
 
Additional Manufacturer Narrative
On 24jan2023, the customer reported inoculated blood culture bottles grew multiple organisms using bact/alert® pf plus lot 0004100806, bact/alert® sn lot 0001058472 and bact/alert® sa lot 0001058430.The customer stated their percentage probable contaminants rate for blood cultures has increased for the months of july, august, november, and december in the year 2022 and in january of the year 2023.There was a total of eight bottles identified as probable contaminants for multiple organisms in the above mentioned months of the two calendar years of 2022 and 2023.There was insufficient information provided from the customer for the number of patients impacted, patient details, bottle ids, if there were mate bottle collected and the results, specific time to detections, collection locations and also the customer did not specify which organism was recovered as a contaminant versus a true positive.The customer did take internal action to attempt to find the source of the multiple organism contamination and found the problem reduced after communication with collectors and implementing that only medical technologists are to collect culture bottles instead of a combination of phlebotomists, nursing staff and medical technologists.There were no instrument backup or graphs provided by the customer for global customer service to evaluate.There was no indication or report from the laboratory that the probable contaminants result led to any adverse event related to any patient¿s state of health.The customer did not report finding any bottles that looked to be contaminated before use use or any bottles with any visual defects.Three complaint cases were created with error code bottle contamination inoculated - b103 to document the three different bact/alert® blood culture bottle types and bottle lot numbers reported, see the list below for details.The bottles were tested on the bact/alert® 3d combination module version b.50 with serial number (b)(6) installed (b)(6) 2021.Impact: the customer identified multiple organisms in bact/alert® pf plus lot 0004100806, bact/alert® sn lot 0001058472 and bact/alert® sa lot 0001058430 as probable contaminants.The customer¿s percentage of probable contaminants for blood cultures has increased for the months of july, august, november, and december in the year 2022 and in january of 2023.There was a total of eight bottles identified as probable contaminants for multiple organisms in the above mentioned months of the two calendar years of 2022 and 2023.No specific patient harm was reported by the customer, the customer identified the multiple organisms as probable contaminants.The customer stated impact to the patients were they had a longer hospital stay or flown out to another facility.Physician(s) prescribed antibiotics to patients after the microbiology report was released.The risk assessment for the hazard contamination during sample collection/bottle inoculation has a low risk to the patient.Immediate action by local customer service: local customer service provided the customer educational resources on how to properly collect blood cultures.Also, through global customer service (gcs) support, local customer service (lcs) inquired information from the customer pertaining to bottle damage/discoloration of bottle sensor, cleaning methods for bottle/venipuncture site prior to sample collection, and transport conditions to troubleshoot the bottle contamination issue and requesting an instrument backup along with bottle graphs.Investigation: root cause analysis and conclusion: the probable root cause was related to handling of bottles at customer¿s site.Organisms associated with skin flora and organisms associated with contact of staff personnel with various hospital surfaces in a hospital environment were present during the inoculation of culture bottles.Disinfection of bottle tops prior to use and disinfection of the patient¿s skin prior to venipuncture collection is important to reduce the presence or organism contaminants in the bottles.The customer took internal action and found the presence of contaminated bottles reduced after internal training on collection procedures with hospital staff: phlebotomists, nursing staff and medical technologists.In addition, the customer implemented a change that only medical technologists are to collect culture bottles from patients.The customer noticed a decrease in contaminated bottles after implementation of this change in culture bottles collection.Manufacturing directions for bact/alert® culture bottles have multiple processes in place in efforts to reduce the possibility of non-sterile units.There was no evidence in the manufacturing records for the three bottle types and lots, other manufacturing data, or complaint data supporting multiple organisms originated from the manufacturing facility.The investigator use the is/is not root cause analysis tool.Based on the information provided by the customer there is one most probable root cause for contamination of bottles bact/alert® pf plus lot 0004100806, bact/alert® sn lot 0001058472 and bact/alert® sa lot 0001058430 with multiple probable contaminant organisms pertaining to complaint (b)(4): ¿ the most likely root causes are environmental, the contaminant entered the bottle with the sample, or the patient sample did have the organism present from an unknown source.Local customer service provided educational resources that were requested by the customer to reduce the contamination rate by proper blood collection technique.The customer expressed that the problem reduced after communication with collectors and implementing that only medical technologists are to collect culture bottles.Also, there was no mention of disinfection processes for areas where bottles typically have contact e.G., storage units for bottles, computer stations, cell phones, phlebotomist carts.Cell phones could harbor microorganisms (e.G., normal skin flora) that could contribute to the contamination of blood drawing devices (e.G., blood culture bottles) whereas the cultures grow the organisms, and the patient does not present symptoms associated with these organisms.These areas could be sources of potential contamination.Environmental contaminant on a device/product used by the customer or on the bottle stopper/venipuncture site that was not adequately cleaned.This situation occurred with eight bottles in five months in the years of 2022 and 2023 resulting as positives, the bottles were identified as multiple organisms.According to published literature, article: ¿bacterial contamination of mobile phones of health professionals in eastern ethiopia: antimicrobial susceptibility and associated factors¿; d.Bodena, z.Teklemariam, s balakrishnan, and t.Tesfa; bodena et al.Tropical medicine and health (2019) 47:15, https://doi.Org/10.1186/s41182-019-0144-y.Key points from this article associated with this investigation are summarized below: ¿ health care professionals depend on their cell phones for work-related issues (e.G., laboratory results, imaging results, communication with other staff, etc.) ¿ cell phones are exposed to patients, medical devices, hospital environments, user¿s pocket ¿ contaminated cell phones can play a great role in contamination rates ¿ the object of this study was to determine the occurrence of bacterial contamination associated with cell phones used by health care professionals by swabbing 226 cell phones at random and sending the swabs to the microbiology laboratory for testing ¿ cell phone bacterial contamination showed coagulase-negative staphylococci (skin flora) was at 58.8% ¿ a study conducted in the usa, determined that 80% of the common bacteria came from cell phone screens ¿ cell phone contamination can be attributed to answering calls while with a patient, not cleaning the cell phone on a regular basis, not adequately washing hands an internal technical report supports that contamination by organisms found in inoculated bact/alert culture bottles were not present within the bottles due to manufacturing processes or at the time the bottles were received at the customer¿s site.The organisms were introduced into the bottle during the sample collection process and/or inoculation in to the bact/alert culture bottles.In response to the contaminants of multiple organisms at the customer¿s site, the customer performed an in-house study, and found that by implementing trained personnel to perform blood culture collection has found the contamination rate has decreased.The customer identified multiple organisms as probable contaminant.The customer recognized that this complaint issue, which occurred with, a total of eight bottles and the collection sites are unknown and it did warrant an internal evaluation for potential internal actions to be addressed.There was no adverse trend identified for the lots, organisms, or error code.The three lots are now expired.A historical review of last year¿s data found no other similar complaints for contamination in bact/alert® pf plus, sn, and sa culture bottles respectively against the three lots 0004100806, 0001058472, and 0001058430.Great care must be taken to prevent contamination of the patient sample during venipuncture and during inoculation into the culture bottle since contamination could lead to a specimen being determined positive when a clinically relevant isolate is not actually present.It is important to disinfect the bottle top using one disinfectant wipe per bottle and to follow the disinfectant manufacturer directions for drying time.Device history record and complaint trends: the manufacturing batch records were reviewed and no evidence of contamination was found by the investigation.Queries of deviations/capa pertaining to manufacturing data and for the bact/alert® pf plus lot 0004100806, bact/alert® sn lot 0001058472 and bact/alert® sn lot 0001058472 did not reveal any adverse trends relating to potential bottle contamination issues.Query on complaint data showed no adverse trend is present for the error code for contamination of a bottle.Queries on complaint data showed no adverse trend is present for the now expired bact/alert® pf plus lot 0004100806, bact/alert® sn lot 0001058472 and bact/alert® sn lot 0001058472.Retains there were 300 retain samples inspected from each lot bact/alert® pf plus lot 0004100806 (expiry date 11mar2023) and bact/alert® sn lot 0001058472 (expiry 23feb2023) on 24mar2023 by the part 2 investigator.Each lot of retain evaluation represents the beginning, middle and end of the production run.No cloudy bottles, or bottles with yellow sensors were observed.If found, yellow sensors or cloudy media would indicate the bottle was contaminated before use.In addition, no other type of visual defects related to potential contamination were observed for these bottles.There were 300 retain samples inspected from lot bact/alert® sa 0001058430 (expiry date 03feb2023) on 20apr2023 by the part 2 investigator.The retain evaluation of the lot represents the beginning, middle and end of the production run.No cloudy bottles, or bottles with yellow sensors were observed.If found, yellow sensors or cloudy media would indicate the bottle was contaminated before use.In addition, no other type of visual defects related to potential contamination were observed for these bottles.Returned products and testing: no requirement for returned bottles that were inoculated with patient samples.Conclude product compliance to specification/performance: manufacturing processes for bact/alert culture bottles expose the bottles to higher temperatures during the terminal autoclave step.Monitoring of environmental parameters occurs for manufacturing rooms and all bact/alert culture bottle release records.In addition, by the time the customer receives their bottle shipment, the bottles are usually older than one to two months.Any manufacturing contaminant would have grown in the nutritious broth, making the broth turbid and the sensor yellow; thus, easily detectable before use.There was no evidence in the manufacturing record for the bottle lots, other manufacturing data, or complaint data supporting multiple organisms originated from the manufacturing facility.There is no evidence of any bottle malfunction with the bact/alert® pf plus lot 0004100806, bact/alert® sn lot 0001058472 and bact/alert® sn lot 0001058472 within production lot records.Monitoring and detection methods for potential bottle contamination are part of the manufacturing and quality control processes for bact/alert culture bottles.
 
Event or Problem Description
As part of a study conducted on positive rate in his laboratory, a customer in united states notified biomérieux of obtaining false positive results associate3d with bact/alert sn (plastic) - (ref.(b)(4), lot 0001058472) the customer noted that based on the false positive results patients were kept longer and flown out to other hospitals.The customer also confirmed that antibiotics were prescribed based on the false positive results.The customer mentions that these false results has led to patients being kept longer or flown out.The customer also confirmed that the physician had prescribed antibiotics to the patients based on the false positive results.At the time of the assessment, the customer has not confirmed if the false positive result is a clinical false positive or if they are related to probable contaminants.
 
Additional Manufacturer Narrative
The mdr guidance, "medical device reporting for manufacturers, issued november 8, 2016", section 2.15, establishes that once a malfunction has caused or contributed to a death or serious injury, a presumption that the malfunction is likely to cause or contribute to a death or serious injury has been established.Biomérieux has performed a review and analysis of the mdr submissions, specific to the biomérieux bact/alert® reagents and virtuo® instrument.The review included mdrs submitted to the fda from 01-jan-2022 to 22-feb-2024.Based upon our review and analysis of biomérieux bact/alert® reagents and virtuo® instrument mdr submissions, there have been no customer claims of death or serious injury in the past two (2) years.Each has been investigated or is currently undergoing investigation, and any issues have been addressed by the manufacturing site.With the completion of our mdr data analysis, we have updated our mdr criteria for bact/alert® reagents and virtuo® instrument.Malfunction events for medical device problem code:a090804 - false positive result will no longer be reported for all bact/alert® reagents and virtuo® instrument (product codes: mdb, mzc) as these events are not "likely to cause or contribute to a death or serious injury" if they were to recur.Moving forward, if we become aware of a death or serious injury event related to nonstandard device results obtained with an bact/alert® reagents or virtuo® instrument, we will report that event to the fda per the fda mdr guidance and update our mdr criteria to include reporting the specific associated malfunction as required by the mdr guidance.
 
Additional Manufacturer Narrative
A retrospective review, concluded 20-feb-2024, identified that section h1 of the supplement emdr 3002769706-2023-00004-01 contained an error.Despite the initial emdr 3002769706-2023-00004-00 being assessed as a potential serious injury, the subsequent internal biomérieux investigation (details documented in supplement 1 of this emdr) determined the event was a result of user error associated with sample collection technique that is clearly outlined in the instructions for use (ifu).Therefore, this supplement emdr codification is being modified to reflect the ¿type of reportable event¿ as a malfunction.
 
Event or Problem Description
As part of a study conducted on positive rate in his laboratory, a customer in united states notified biomérieux of obtaining false positive results associate3d with bact/alert sn (plastic) - (ref.(b)(4), lot 0001058472).The customer noted that based on the false positive results patients were kept longer and flown out to other hospitals.The customer also confirmed that antibiotics were prescribed based on the false positive results.The customer mentions that these false results has led to patients being kept longer or flown out.The customer also confirmed that the physician had prescribed antibiotics to the patients based on the false positive results.At the time of the assessment, the customer has not confirmed if the false positive result is a clinical false positive or if they are related to probable contaminants.

Brand Name
BACT/ALERT SN
Common Device Name
BACT/ALERT SN (PLASTIC)
Manufacturer (Section D)
BIOMÉRIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
benjamen jost
595 anglum road
hazelwood, MO 63042
MDR Report Key16365847
Report Number3002769706-2023-00005
Device Sequence Number7370458
Product Code MDB
UDI-Device Identifier03573026055813
UDI-Public03573026055813
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2023
Device Catalogue Number259790
Device Lot Number0001058472
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2023
Supplement Date Received by Manufacturer07/18/2023
02/20/2024
02/27/2024
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date07/21/2023
02/22/2024
03/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown